Winter Weather, Meigs
- When
- January 8, 7:30 AM EST to 10:00 AM EST
- Where
- Meigs forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys. Several accidents occurred during the morning. For example, the Dunham Fire Department reported several accidents in Washington County. Also, accidents occurred along Route 16 near Beverly.
As the rain continued temperatures rose above freezing in those colder pockets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 3:17 AM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 317 AM EST FRI JAN 8 2016 .SYNOPSIS... WEAK WARM FRONT PASSES TODAY. STRONGER LOW PRESSURE WHIPS COLD FRONT THROUGH LATE SATURDAY NIGHT. BLUSTERY AND COLDER SUNDAY. CLIPPER TYPE SYSTEM FOR MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIN VEIL OF SUB-FREEZING AIR LINGERS NORTH OF A LINE THAT EXTENDS FROM HUNTINGTON TO CHARLESTON. EXPECT MOST OF THIS AIR TO ERODE AS WARM ADVECTION OCCURS THIS MORNING AS A WARM FRONT APPROACHES. SO...FAIRLY CONFIDENT FREEZING RAIN WILL NOT BE AN ISSUE THIS MORNING. IF IT DOES OCCUR...OUR SE OHIO COUNTIES WOULD BE MOST AT RISK. AN ISOLATED SLICK SPOT HERE OR THERE MAY BE AN ISSUE THERE. OTHER THAN THAT CONCERN THE REST OF THE DAY SHOULD BE FAIRLY PLEASANT FOR JANUARY WITH TEMPERATURES APPROACHING 50. && .SHORT TERM /SATURDAY THROUGH MONDAY/... AN ACTIVE PATTERN THIS WEEKEND TRANSITIONS THE REGION BACK INTO WINTER. THE DAYLIGHT HOURS ON SATURDAY ARE LOOKING MILD AND MAINLY DRY WITH STRONG SE FLOW DEVELOPING. SO WHILE SOME HIGH CLOUDS WILL BE AROUND...TEMPS WILL STILL BE ABLE TO MAKE IT INTO THE 50S DUE TO SE DOWNSLOPING COMPRESSIONAL WARMING EFFECTS. SOME AREAS IN THE BANANA BELT JUST E OF I 79 CORRIDOR INCLUDING CRW WILL MAKE A RUN TOWARD 60. IT WILL TURN BREEZY IN THE MOUNTAINS...PARTICULARLY ACROSS SE WV WHERE SOME 20 KT GUSTS WILL BE REALIZED. A PSUEDO WARM FRONT/OCCLUSION WILL CROSS SATURDAY EVENING AS LOW PRESSURE TRACKS THRU THE OH VALLEY. A BAND OF SHRA WILL MARCH THRU THE AREA WITH THE FRONT WITH BREEZY CONDITIONS DEVELOPING OVER THE ENTIRE AREA. A STRONG LLJ WILL ALLOW WINDS TO PICK UP IN THE DRY SLOW LATE SATURDAY NIGHT...BEFORE CAA ARRIVES SUNDAY MORNING. FOR SUNDAY...THE LOW PRESSURE WILL HEAD FOR THE E LAKES AS THE ASSOCIATE UPPER TROF AXIS SWINGS THRU. THIS WILL ALLOW SHRA TO MOVE BACK INTO THE AREA FROM THE W COINCIDING WITH CAA ALOFT. DESPITE SOME HEALTHY DROPS AT H85...LLVL TEMPS WILL BE SLOW TO COME DOWN SUNDAY MORNING. THIS WILL DELAY THE TRANSITION TO SHSN OVER THE LOWLANDS A BIT. AS IT STANDS RIGHT NOW...LOOKING AT A TRANSITION FROM SW TO NE WITH MOST PLACES HAVING SWITCHED OVER BY MIDDAY AT THE LATEST. TEMPS WILL DROP INTO THE LOWER 30S IN THE AFTERNOON WITH SOME 20S SHOWING UP IN THE MOUNTAINS. SHSN WILL CONTINUE THRU THE AFTERNOON AS NW FLOW ALOFT SETS UP TO ENHANCE THE SHSN OVER THE FAVORED AREAS IN THE MOUNTAINS. SOME COATINGS MAY BE REALIZED OVER THE LOWLANDS WITH A FEW INCHES IN THE MOUNTAINS BY 00Z SUNDAY. IT WILL CONTINUE TO BE WINDY WITH GUSTS 25 TO 30 KTS COMMON ON STRONG CAA AND A TIGHT PRESSURE GRADIENT. THIS WILL MAKE FOR WIND WHIPPED SHSN AND REDUCED VSBY FROM TIME TO TIME. FROM THERE...THE SHSN WILL BEGIN TO WIND DOWN AS THE TROF LIFTS OUT AND DRY AIR ADVECTS IN FROM THE SW. STILL...COULD SEE ANOTHER INCH IN THE N MOUNTAINS BEFORE TAPERING OFF. THE SKY WILL CLEAR OVERNIGHT SUNDAY OUTSIDE OF THE MOUNTAINS BUT WITH A BL WIND...THINK TEMPS MAY NOT REALIZE THEIR POTENTIAL...GENERALLY BOTTOMING OUT IN THE LOWER 20S...WITH TEENS IN THE HIGH TERRAIN. SUNSHINE RETURNS ON MONDAY WITH THE WINDS SLACKENING. IT WILL REMAIN COLD WITH HIGHS GENERALLY HOVERING AROUND THE FRZ MARK IN THE LOWLANDS AND TEENS AND 20S IN THE HIGH ELEVATION MOUNTAINS. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... THE LONG TERM BEGINS WITH A STRONG SURFACE LOW MOVING AWAY FROM THE FORECAST AREA...AND COLD AIR SURGING IN. PRECIP SHOULD BE PRETTY MUCH ALL SNOW TO START THE PERIOD. POPS WILL GRADUALLY DECREASE THROUGH SUNDAY NIGHT INTO MONDAY...LINGERING THE LONGEST IN THE NORTHERN MOUNTAINOUS COUNTIES. BRIEF HIGH PRESSURE SINKS THROUGH MONDAY AND MONDAY NIGHT BEFORE A CLIPPER SYSTEM LOOKS LIKE IT WILL BRING SOME SNOW LATE TUESDAY INTO TUESDAY NIGHT. INCREASED POPS FOR THIS...AS THE GFS HAS CHANGED FROM YESTERDAY AND NOW AGREES WITH THE ECMWF. TEMPERATURES REMAIN BELOW AVERAGE THROUGH THE PERIOD. TUESDAY LOOKS LIKE THE WARMEST AFTERNOON...BUT STILL A BIT BELOW NORMAL FOR MID JANUARY. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... VFR NOW...MVFR EXPECTED IN LIGHT RAIN THIS MORNING AS WARM FRONT PASSES THROUGH AREA BEFORE RETURNING TO VFR THIS AFTERNOON. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... ALTERNATE SCENARIOS: VSBY MAY BRIEFLY DROP BLO 3 MILES IN RAIN TODAY. MVFR CIGS MAY LINGER OR DISSIPATE FROM TAFS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 01/08/16 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H M M M M HTS CONSISTENCY H H H H H M M M M M M M BKW CONSISTENCY H H H H H H H H M M M M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 06Z SATURDAY... IFR IN RAIN SHOWERS LATE SATURDAY INTO SUNDAY MORNING...THEN IN WIND BLOWN SNOW SHOWERS ACROSS MOUNTAIN COUNTIES SUNDAY AFTERNOON AND EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...30/JW NEAR TERM...JW SHORT TERM...30 LONG TERM...MZ AVIATION...JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 236 AM EST FRI JAN 8 2016 OHZ066-067-075-076-083>086-WVZ007>011-014>020-026>032-035>040-046- 047-090745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 236 AM EST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AT THE ONSET OF THE LIGHT RAIN THIS MORNING...SOME VALLEYS MAY STILL BE AT...OR SLIGHTLY BELOW FREEZING. AS A RESULT...SOME POCKETS OF FREEZING RAIN COULD OCCUR FOR A BRIEF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024-025-033-034- 090745- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-MINGO-LOGAN-MCDOWELL-WYOMING- 236 AM EST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607218, 607226, 607217, 607219, 607221, 607222.